| Home | Article Database | Fun Stuff | Resources | Tools & Calculators | Search HY


Ask the Mental Health Expert Archives 2001-2004

Expert Home  |  Archives by Date  |  Search Expert Archives  |  For Professionals  |  For Consumers


Alternatives to Nortriptyline

Q. I have been on Nortriptyline 50 mg po bid (twice a day by mouth) for the past 10 years. Lately, my anxiety is increasing. I have insomnia most nights and I find my confusion is increasing (I get words mixed up, etc).

In the past I have managed to self-medicate by increasing the dosage until it is regulated and then decrease it (over years). I used to be on 5 X 25 mg and am now down to 2 x 25 mg. However, I notice my weight has increased a lot with these pills and my dosage.

Since I have been on this for 10 years I would like to know if there are more up-to-date alternatives to Nortriptyline that have less side effects like weight gain.

I have talked to my doctor, but she is 78 years old and has confessed she does not know a lot about alternatives. Would you be able to suggest any that I can talk to her about?

A. There are many newer alternatives to the Nortriptyline, though there are no newer agents that have been proven more effective than the older tricyclics, of which Nortriptyline is an example. But before getting into medication specifics, I think it's important to ask some preliminary questions: first, what is the basis for your increasing anxiety, insomnia, and confusion? While it could be simply a recurrence of a mood or anxiety disorder you have had for the last decade, it may also be due to undetected medical factors, such as abnormal thyroid function.

It is also possible that the blood levels of your medication have--for some reason--dropped below therapeutic levels, which are well-defined for Nortriptyline. Thus, it would be important to make sure that there are no medical factors complicating your course, and to check a Nortriptyline level. Also: are there psychological or social factors that need to be addressed? If so, could adding more psychotherapy to your treatment program be helpful?

As you resolve these questions, a discussion of your medication is also in order. If your doctor does not feel confident about such issues, I would recommend asking her either (1) to refer you to a more experienced psychiatrist for further evaluation and treatment; or (2) to refer you to an expert in psychiatric medication for a one-time consultation, with the idea that your doctor would continue to see you and prescribe the medication.

Many newer agents, such as Prozac, Zoloft, Paxil, Celexa, Effexor, Wellbutrin, and Remeron, are available for the treatment of depressive and anxiety disorders. Each has pros and cons; for example, Remeron could be quite helpful with your sleep, but may promote weight gain. Wellbutrin does not promote weight gain, but is probably less effective for anxiety disorders than the SSRIs (Prozac, Zoloft, Celexa, etc.) or Effexor.

If your Nortriptyline levels are low, but you don't wish to increase the dose, your doctor could augment the Nortriptyline with another agent to enhance its effects. In general, newer agents are better tolerated than the tricyclics, but that does not mean you should jettison the Nortriptyline.

You really need to have a careful risk-benefit discussion with a psychiatrist who is very knowledgeable about medications and mood/anxiety disorders. If you can't get a referral, you might try calling your local branch of the American Psychiatric Association and asking for some names. I hope you feel better soon.

Other Resources:

May 2003

Disclaimer Back to Ask the Expert